FDA Safety Labeling Changes: April-June 2017

Safety Labeling Changes and Boxed Warning Highlights Approved by FDA

Teresa Rubio, PharmD

Disclosures

August 31, 2017

Editorial Collaboration

Medscape &

The FDA's MedWatch program compiles a quarterly report of important changes to safety labeling for boxed warnings for drugs and therapeutic biologics.

Boxed warnings highlight:

  • Adverse reactions so serious in proportion to the potential benefit from the drug that it is essential that it be considered in assessing the risks and benefits of using the drug; OR

  • Serious adverse reactions that can be prevented/reduced in frequency or severity by appropriate use of the drug; OR

  • FDA approved the drug with restrictions to ensure safe use because FDA concluded that the drug can be safely used only if distribution or use is restricted.

Label changes are searchable in the Drug Safety Labeling Changes (SLC) database.

Metformin hydrochloride/rosiglitazone maleate (Avandamet®)

For more on this Drug Safety Labeling Change, click here.

For full prescribing information for Avandamet®, click here.

Updated Boxed Warning

WARNING: CONGESTIVE HEART FAILURE and LACTIC ACIDOSIS

Rosiglitazone maleate: Congestive heart failure

  • Thiazolidinediones, including rosiglitazone, cause or exacerbate congestive heart failure in some patients. After initiation of AVANDAMET, and after dose increases, observe patients carefully for signs and symptoms of heart failure (including excessive, rapid weight gain, dyspnea, and/or edema). If these signs and symptoms develop, the heart failure should be managed according to current standards of care. Furthermore, discontinuation or dose reduction of AVANDAMET must be considered.

  • AVANDAMET is not recommended in patients with symptomatic heart failure. Initiation of AVANDAMET in patients with established NYHA Class III or IV heart failure is contraindicated.

Metformin hydrochloride: Lactic acidosis

  • Postmarketing cases of metformin-associated lactic acidosis have resulted in death, hypothermia, hypotension, and resistant bradyarrhythmias. The onset of metformin-associated lactic acidosis is often subtle, accompanied only by nonspecific symptoms such as malaise, myalgias, respiratory distress, somnolence, and abdominal pain. Metformin-associated lactic acidosis was characterized by elevated blood lactate levels (>5 mmol/L), anion gap acidosis (without evidence of ketonuria or ketonemia), and increased lactate/pyruvate ratio; and metformin plasma levels generally > 5 µg/mL.

  • Risk factors for metformin-associated lactic acidosis include renal impairment, concomitant use of certain drugs (eg, carbonic anhydrase inhibitors such as topiramate), age 65 years old or greater, having a radiological study with contrast, surgery and other procedures, hypoxic states (eg, acute congestive heart failure), excessive alcohol intake, and hepatic impairment. Steps to reduce the risk of and manage metformin-associated lactic acidosis in these high-risk groups are provided in the Full Prescribing Information.

  • If metformin-associated lactic acidosis is suspected, immediately discontinue AVANDAMET and institute general supportive measures in a hospital setting. Prompt hemodialysis is recommended.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....